Medication combination raises risk 10-fold, small study finds,,,,
MONDAY, March 8 (HealthDay News) -- People treated with the clot-dissolving drug tPA for a stroke caused by a blocked brain artery are significantly more likely to have excess bleeding if they have been taking the anti-clotting drug Coumadin, even though a test shows no great danger of bleeding, new research indicates.
"In our small sample, there was a 10-fold increased risk among those taking Coumadin [warfarin]," said study author Dr. Shyam Prabhakaran, an assistant professor of neurological sciences and head of the stroke program at Rush University Medical Center in Chicago. "I think we have raised a doubt that hasn't been looked at before and should make us be sure that tPA is safe for these patients before we move forward."
Current guidelines say that tPA, or tissue plasminogen activator, should be used quickly to dissolve a clot that is blocking a brain artery -- within three hours after the first symptoms, as late as four and a half hours in some cases. But they say that the drug should be used only when a measurement called the international normalized ratio, or INR, which measures the tendency of blood to clot, is 1.7 or lower. A higher INR means a greater tendency to bleed.
The study, published online March 8 in Archives of Neurology, reported on the use of tPA in 107 people who had ischemic strokes, those caused by a blocked artery, from 2002 to 2009. Among them, the incidence of excess bleeding in the 13 people who had been taking Coumadin before the stroke was 30.2 percent, compared with 3.2 percent for those who had not been taking the drug.
Prabhakaran was quick to point out the faults in the study. "It is a single-center, retrospective study and not large enough so that it could be affected by sample size," he said. "We need a larger data set from more centers."
That information should be forthcoming now tha
All rights reserved